Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Emerg Med. 1988 Jul;17(7):728-31.

Extreme hypermagnesemia caused by an overdose of magnesium-containing cathartics.

Author information

  • 1Department of Laboratory Medicine, San Francisco General Hospital Medical Center, California 94110.

Abstract

We describe a patient who survived a peak serum magnesium level of 9.5 mmol/L (23.0 mg/dL) after an oral cathartic overdose. The patient presented in coma but regained full consciousness over the next six hours with supportive therapy. His serum magnesium had returned to near-normal levels by the following morning at the time of his hospital discharge. This case represents an unprecedented extent of ingestion-related hypermagnesemia in a surviving patient, given that serum levels of more than 8 mmol/L are frequently associated with death from cardiac arrest.

PMID:
3382076
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk